Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Shreveport, LA

May 14, 2003Ouachita Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 14, 2003, 11:31 PM CDT for Ouachita Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 11:31 PM CDT (04:31 UTC)
Expired
May 15, 2003, 5:30 AM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
2.2
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 150438
FFWSHV
LAC073-151030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1131 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 530 AM CDT

* AT 1131 PM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR   
INDICATED VERY HEAVY RAIN OVER MUCH OF OUACHITA PARISH.  SHOWERS AND 
THUNDERSTORMS CONTINUE TO REDEVELOP OVER MUCH OF NORTHERN 
LOUISIANA...AND WILL MOVE REPEATEDLY SOUTHEAST OVER MUCH OF THE AREA 
DURING THE NEXT FEW HOURS.  WIDESPREAD STREET FLOODING CONTINUES 
OVER MUCH OF OUACHITA PARISH...AND IN THE CITIES OF MONROE...WEST 
MONROE...WITH ADDITIONAL HEAVY RAIN AGGRAVATING THE ONGOING FLOODING 
SITUATION.  TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER MUCH OF THE 
AREA AS A RESULT OF SEVERE THUNDERSTORMS EARLIER THIS EVENING...AND 
DOPPLER RADAR INDICATED HOURLY RAINFALL RATES OF UP TO AN INCH PER 
HOUR WITH THESE THUNDERSTORMS.   

THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...
URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY ROADS...AND LOW
FARMLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 530 AM CDT.

LAT...LON 3252 9235 3229 9228 3228 9204 3271 9196

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:50 PM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, May 14, 3:50 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT WED MAY 14 2003

NEXT ROUND OF SEVERE WEATHER OVER THE NORTHERN TIER OF THE CWA RIGHT
NOW. THIS HAS PROMPTED SPC TO ISSUE TORNADO WATCH FOR MUCH OF AREA
ALONG AND NORTH OF I 20 TIL 8 PM. THIS AREA MAY SLOWLY SAG SOUTHWARD
AS STORMS RACE EASTWARD. AM TENDING TO THINK A LITTLE THAT THERE
WON/T BE ANOTHER ROUND OF SEVERE DURING THE DAY TOMORROW...UNLESS
TONIGHTS IS LINGERING DOWN SOUTH IN THE MORNING. BUT STORMS MAY GET
GOING TOMORROW NIGHT...AND CHANCE OF STORMS WILL PERSIST INTO
SATURDAY AS UPPER LEVEL LOW COMES DRIFTING THIS WAY.

UPPER RIDGE LOOKS TO ASSERT ITSELF LATTER PART OF WEEKEND AND INTO
NEXT WEEK. NOT THAT WE WILL GET ANY LESS HUMID...BUT EXPECTING
CAPPING INVERSION TO KEEP THINGS QUIET FIRST HALF OF NEXT WEEK. 17

PRELIMS...

SHV 69/89/72/87/71 4222
MLU 69/90/70/89/71 4222
TXK 68/88/71/86/70 6255
TYR 71/89/72/87/71 4222
LFK 70/90/73/89/73 2222

.SHV...NONE.
Hazardous weather outlook, May 14, 12:00 PM CDT, 11 hours 31 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THROUGHOUT THE NIGHT ACROSS THE FOUR STATES REGION. HOWEVER...THE
NORTHERN HALF OF THE AREA...GENERALLY ALONG AND NORTH OF INTERSTATE
20...IS THE PRIMARY AREA OF CONCERN. A WEAK WARM FRONT STRETCHES
FROM THE RED RIVER OF MCCURTAIN COUNTY OKLAHOMA...THROUGH THE
VICINITY OF EL DORADO ARKANSAS. THIS FRONTAL BOUNDARY WILL SERVE AS
A FOCUS FOR THUNDERSTORM DEVELOPMENT...WITH STORMS EXPECTED TO MOVE
EAST SOUTHEASTWARD AFTER FORMING. VERY LARGE HAIL IS THE PRIMARY
THREAT WITH SEVERE THUNDERSTORMS TODAY AND TONIGHT...WITH STRONG
DAMAGING WINDS ALSO QUITE POSSIBLE. ISOLATED TORNADOES CANNOT BE
RULED OUT EITHER...ESPECIALLY JUST TO THE NORTH OF THE WARM FRONT
WHERE LOW LEVEL VERTICAL WIND SHEAR WILL BE GREATEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 14, 9:55 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
955 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    5E SIKES                  LA   1.00 INCH HAIL
05/14/03   WINN                           OCCURRED ON HIGHWAY 126
                                          EAST OF SIKES. REPORT FROM
                                          LAW ENFORCEMENT

0830 PM    5E SIKES                  LA   WIND DAMAGE 05/14/03
           WINN                           TREE TOPS BLOWN OFF.
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, May 14, 10:10 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1010 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    ATHENS                    LA   WIND DAMAGE
05/14/03   CLAIBORNE                      TREES AND POWER LINES DOWN
                                          ALONG HWY 518 ON WEST SIDE
                                          OF TOWN. REPORTED BY
                                          SPOTTERS.

0800 PM    JONESBORO                 LA   WIND DAMAGE
05/14/03   JACKSON                        NUMEROUS TREES DOWN
                                          PARISHWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

0835 PM    HARRIS                    OK   1.00 INCH HAIL
05/14/03   MCCURTAIN                      REPORTED BY CO-OP
                                          OBSERVERS.

0815 PM    MONROE                    LA   WIND DAMAGE
05/14/03   OUACHITA                       NUMEROUS TREES DOWN NEAR
                                          FORSYTHE PARK. REPORTED BY
                                          LAW ENFORCEMENT.

0835 PM    MONROE                    LA   FLASH FLOODS
05/14/03   OUACHITA                       NUMEROUS ROADS FLOODED
                                          PARISHWIDE. REPORTED BY LAW
                                          ENFORCEMENT.

0830 PM    5 S GARVIN                OK   WIND DAMAGE
05/14/03   MCCURTAIN                      UTILITY SHEDS DAMAGED AND
                                          POWER LINES DOWN. REPORTED
                                          BY FIRE DEPARTMENT.

0830 PM    5 S GARVIN                OK   .75 INCH HAIL
05/14/03   MCCURTAIN                      REPORTED BY FIRE
                                          DEPARTMENT.

20
Local storm report, May 14, 10:31 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1031 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    MALTA                     TX   FUNNEL CLOUD
05/14/03   BOWIE                          SIGHTED. TRANSFORMERS BLOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0912 PM    NEW BOSTON                TX   1.00 INCH HAIL
05/14/03   BOWIE                          ALONG HWY 1840 AND 98.
                                          REPORTED BY SPOTTERS.

0925 PM    3 S NEW BOSTON            TX   FUNNEL CLOUD
05/14/03   BOWIE                          SIGHTED 2 MI S OF I-30 AND
                                          HWY 98. REPORTED BY LAW
                                          ENFORCEMENT.

0924 PM    HOOKS                     TX   TORNADO
05/14/03   BOWIE                          POSSIBLE TORNADO DAMAGE.
                                          TREES DOWN ON E SIDE OF
                                          TOWN NEAR GATES AT ARMY
                                          DEPOT. REPORTED BY
                                          SPOTTERS.

0930 PM    MAUD                      TX   4.50 INCH HAIL
05/14/03   BOWIE                          NEAR HWY 8 AND FM 2624.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0930 PM    MAUD                      TX   60 MPH TSTM WIND GUST
05/14/03   BOWIE                          REPORTED BY EMERGENCY
                                          MANAGER.

1001 PM    ATLANTA                   TX   FUNNEL CLOUD
05/14/03   CASS                           SIGHTED. REPORTED BY
                                          SPOTTERS.

0951 PM    ATLANTA                   TX   .75 INCH HAIL
05/14/03   CASS                           REPORTED BY CO-OP
                                          OBSERVERS.

20
Local storm report, May 14, 10:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1054 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0917 PM    MAUD                      TX   TORNADO
05/14/03   BOWIE                          POSSIBLE TORNADO DAMAGE.
                                          BUILDING DAMAGED. TREES
                                          DOWN. REPORTED BY SPOTTERS.

0945 PM    ATLANTA                   TX   2.50 INCH HAIL
05/14/03   CASS                           ON N SIDE OF TOWN.
                                          REPORTED BY GENERAL PUBLIC.

0948 PM    QUEEN CITY                TX   TORNADO
05/14/03   CASS                           POSSIBLE TORNADO DAMAGE.
                                          CARS BLOWN OFF ROAD.
                                          REPORTED BY SPOTTERS.

0955 PM    ATLANTA                   TX   1.75 INCH HAIL
05/14/03   CASS                           REPORTED BY SPOTTERS.

0957 PM    1 S ATLANTA               TX   1.00 INCH HAIL
05/14/03   CASS                           REPORTED BY SPOTTERS.

1042 PM    RUSTON                    LA   .75 INCH HAIL
05/14/03   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT.

20
Local storm report, May 14, 11:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1104 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    BENTON                    LA   1.75 INCH HAIL
05/14/03   BOSSIER                        NEAR 911 CENTER AND
                                          WOODLAKE S SUBDIVISION.
                                          REPORTED BY SPOTTERS.

20
Local storm report, May 14, 11:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1122 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    HOLLY CREEK               OK   1.00 INCH HAIL
05/14/03   MCCURTAIN                      REPORTED BY FIRE
                                          DEPARTMENT.

1100 PM    NORTH HODGE               LA   FLASH FLOODS
05/14/03   JACKSON                        HWY 167 FLOODED. REPORTED
                                          BY LAW ENFORCEMENT.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:00 PM CDTSevere Thunderstorm WarningSHVLincoln60 min
May 14, 7:06 PM CDTSevere Thunderstorm WarningSHVBienville39 min
May 14, 7:34 PM CDTSevere Thunderstorm WarningSHVJackson56 min
May 14, 7:58 PM CDTSevere Thunderstorm WarningSHVOuachita62 min
May 14, 8:12 PM CDTSevere Thunderstorm WarningSHVCaldwell, Winn63 min
May 14, 8:14 PM CDTFlash Flood WarningSHVOuachita3 hr
May 14, 9:08 PM CDTFlash Flood WarningSHVJackson4 hr
May 14, 10:08 PM CDTTornado WarningSHVCaddo52 min
May 14, 10:40 PM CDTSevere Thunderstorm WarningSHVJackson, Lincoln65 min
May 14, 10:51 PM CDTSevere Thunderstorm WarningSHVBossier54 min
May 14, 10:54 PM CDTSevere Thunderstorm WarningSHVOuachita51 min
May 14, 10:56 PM CDTSevere Thunderstorm WarningSHVCaddo64 min
May 14, 11:21 PM CDTSevere Thunderstorm WarningSHVWebster54 min
May 15, 1:05 AM CDTSevere Thunderstorm WarningSHVWinn55 min
May 15, 4:18 AM CDTFlash Flood WarningSHVWebster4 hr

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.